News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Surgery Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Surgery Answers List

Forum Name: Surgery Topics

Question: Deviated Septum Surgery


 Archiebald - Tue Jan 16, 2007 7:16 pm

Hi,

I had surgery on 1/11/07, for a deviated septum, I had the packing removed on 1/15/07. I have been feeling lightheaded, is this normal? My wife said it is probably from the small amount of swelling or fluid in my ears, I was just wondering if I should be concerned.

Thanks
 Dr. Tino Anthony Solomon - Wed Jan 17, 2007 11:55 am

Hello Archiebald,

In order for us to determine what your problem is, can you tell us more about yourself and your medical history? What exactly do you mean by lightheadedness? Do you feel the room spinning or are you unsteady on your feet? Did you suffer from any sinus or middle ear problems prior to the surgery? Was the sugery performed for cosmetic reasons or were you finding breathing through your nose difficult? Are you experiencing any discharge from any nasal passages? If so what colour is it? Are you experiencing any ear pain or discharge? Have you been suffering from visual disturbances since the surgery?


Kind regards,

Dr Tino Solomon
BSc(Hons) MBBS
Senior House Officer in Surgery
 Archiebald - Wed Jan 17, 2007 2:21 pm

order for us to determine what your problem is, can you tell us more about yourself and your medical history? NO medical history, no health issues
What exactly do you mean by lightheadedness? I feel unsteady woozy

Did you suffer from any sinus or middle ear problems prior to the surgery? NO

Was the sugery performed for cosmetic reasons or were you finding breathing through your nose difficult? The surgery was performed die to nose bleeds and diffculty breathing through nose, not cosmetic

Are you experiencing any discharge from any nasal passages? Yes, but it is clear


Are you experiencing any ear pain or discharge? NO

Have you been suffering from visual disturbances since the surgery? No

Thanks for the help
 Dr. Tino Anthony Solomon - Sun Jan 21, 2007 5:51 pm

Hello again,

Although, based on the information you have given us, it does not sound like you have developed an infection postoperatively, I would take a cautious approach to your symptoms. As they have appeared for the first time so soon after the procedure, there is a possibility that the two may be linked. You describe a clear discharge from the nose which may well be normal mucous discharge, but on the other hand there is a small but significant risk of cerebrospinal fluid leaking from the roof of the nose. This thin part of the skull, known as the cribiform plate, forms the only barrier between the brain and surrounding structures. Cerebrospinal fluid (CSF) is produced in an area near to the centre of the brain and circulates around the brain and spinal cord providing and serving many physiological functions. One of the risks of any kind of nasal surgery is damage to the cribiform plate and as a result a leakage of CSF and creating an opening for microorganisms to enter the central nervous system which is a sterile region of the body.

Although this is unlikely it must be ruled out by your surgeon. Other causes of feeling unsteady on your feet include middle ear conditions, heart conditions, nervous system conditions and often iatrogenic or drug induced. Have you, for example recently started taking any medication for the first time or changed the dose of a drug you are normally on? The list is exhaustive and also includes psychological causes. If your surgeon or family physician concludes that the surgery is not the cause of your dizziness then a thorough medical examination should be undertaken to ensure nothing sinister or potentially treatable is missed. Please keep us updated.

Kind regards,

Dr Tino Solomon
BSc(Hons) MBBS
Senior House Officer in Surgery

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here